Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

What causes purple/redish discoloration above ankles and calf?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3397 Questions
I have these two areas on my legs right above the ankles around the calf areas. They are purple/redish color and that color goes away when I take a nice shower or I sit in a hot tub for awhile. So far ive taken fluid pills, worn circulation socks, put on Vaseline as this month has been cold so it gets itchy and burns. I can no longer wear shorts cause of the color on my legs. Im 39 yrs old , male 6'2 335lbs. And ive been told I have my moms genes and I have bad circulation. What can I do or take to get my natural color back in my legs
Posted Sat, 22 Feb 2014 in General Health
Answered by Dr. Raju A.T 5 days later
Brief Answer: Raynaud's phenomenon Detailed Answer: Hi, Thanks for your query. Based on the description of the symptoms you have I suspect you are presenting Raynaud phenomenon. It is excessively reduced blood flow in response to cold or emotional stress, causing discoloration of the fingers, toes, and occasionally other areas. Getting better on application of warmth supports the fact. Such symptom occurs in connective tissue disorders, blood vessel diseases and as a side effect of medications. I suggest you to get a Doppler arterio-venous scan done and consult a Vascular surgeon who can formulate suitable management. Regards,
Above answer was peer-reviewed by
Follow-up: What causes purple/redish discoloration above ankles and calf? 2 hours later
I might have said it before but if I sit in a hot tube my areas will clear up but once my legs get back to regular warmth the color changes. Do you believe this is curable? Is there any medication I could take for this problem? Ive use lotion, circulation stockings nothing has work. And time to time ive had to use my fluid pills cause my ankles would swell up. But thanks for answering my question and I appreciate it a lot. Ive hadn't been able to wear shorts in 3 years im tired of this and I really want to take care of this. Would a dermatologist be of any help do you think?
Answered by Dr. Raju A.T 13 hours later
Brief Answer: Yes, curable Detailed Answer: Hi again, The images were helpful. The condition is most probably due to a circulation defect. This can be corrected by medications like calcium channel blockers. You may have to consult either a Vascular surgeon or a General surgeon for better management. Regards,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor